Alert archive / Kansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 16, NWS Topeka, KS

April 11, 2002Riley County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Apr 11, 2002, 5:22 PM CDT for Riley County, Kansas. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 11, 2002, 5:22 PM CDT (22:22 UTC)
Expired
Apr 11, 2002, 5:45 PM CDT
In force
23 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

County Riley County, KS

The radar

The Topeka radar (KTWX), 34 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 11, 5:39 PM CDTHail 0.75Manhattan, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 10.4 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2002-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2002-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 233 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
731 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
233 m²/s²
0-3 km storm-relative helicity
192 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 112222
SVRTOP
KSC161-112245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
521 PM CDT THU APR 11 2002

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN RILEY COUNTY IN NORTHEAST KANSAS

* UNTIL 545 PM CDT

* AT 519 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES SOUTH OF OGDEN...OR ABOUT 8 MILES EAST
  OF JUNCTION CITY...MOVING NORTHEAST AT 20 MPH.

* SOME LOCATIONS AFFECTED...
  MANHATTAN
  OGDEN

LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE
PATH OF THE STORM...MOVE INDOORS.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3927 9660 3916 9650 3915 9640 3906 9647
          3909 9679

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 2:41 PM CDT, 2 hours 41 minutes earlier.

Area forecast discussion, Apr 11, 2:41 PM CDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
241 PM CDT THU APR 11 2002

THUNDERSTORMS THIS EVENING THE MAIN CONCERN...

CONVECTION LOOKS TO BE STARTING TO FIRE ALONG THE APPROACHING COLD
FRONT.  THIS SHOULD MOVE EAST AND SWEEP OUT OF THE CWA BY MIDNIGHT
AS THE COLD FRONT MOVES ACROSS.  DRY WEATHER FRIDAY BEFORE NEXT
EPISODE STARTS OVER WESTERN COUNTIES FRIDAY NIGHT AND ALL CWA
SATURDAY ENDING IN THE EAST SATURDAY NIGHT.  MORE CONVECTION
EXPECTED NEXT WEEK AS SHORT WAVES COME THROUGH THE UPPER FLOW.

FOLLOWED A BLEND OF CURRENT FORECAST WITH LATEST GUIDANCE CONSENSUS
AND COORDINATION WITH SURROUNDING OFFICES REGARDING TEMPERATURES.

.TOP...NONE

34

In the hours before

Special weather statement, Apr 11, 3:25 PM CDT, 1 hour 57 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-120200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
325 PM CDT THU APR 11 2002

...SEVERE THUNDERSTORM WATCH IN EFFECT FOR AREAS SOUTH OF INTERSTATE
70 AND WEST OF INTERSTATE 35 UNTIL 800 PM...

STORM SPOTTER AND EMERGENCY MANAGEMENT IN THE WATCH AREA SHOULD BE
ACTIVELY MONITORING THE WEATHER THROUGH THE EARLY EVENING HOURS.

GULF MOISTURE HAS RETURNED TO THE AREA. A COLD FRONT WILL MOVE
ACROSS EASTERN KANSAS TONIGHT AND SHOULD HELP TO SET OFF
THUNDERSTORMS. SOME STORM MAY BECOME SEVERE THIS EVENING WITH THE
MAIN THREAT BEING LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS. THE
SEVERE THREAT SHOULD DIMINISH DURING THE LATE EVENING HOURS.

STAY TUNED TO NOAA WEATHER RADIO...AND OTHER LOCAL MEDIA OUTLETS FOR
THE LATEST SEVERE WEATHER INFORMATION FROM THE NATIONAL WEATHER
SERVICE IN TOPEKA.
Special weather statement, Apr 11, 4:10 PM CDT, 1 hour 12 minutes before
KSZ034>038-054-120100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
410 PM CDT THU APR 11 2002

THE FOLLOWING COUNTIES ARE NO LONGER IN SEVERE THUNDERSTORM
WATCH NUMBER 84...

  OTTAWA

SOME CITIES NO LONGER IN SEVERE THUNDERSTORM WATCH NUMBER 84...

  MINNEAPOLIS

SEVERE THUNDERSTORM WATCH #84 REMAINS IN EFFECT FOR THE FOLLOWING
COUNTIES...

  GEARY                 WABAUNSEE             DICKINSON
  MORRIS                LYON

SOME CITIES STILL IN SEVERE THUNDERSTORM WATCH NUMBER 84...

  EMPORIA               ABILENE               JUNCTION CITY

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 5:00 PM CDTSevere Thunderstorm WarningTOPBrown30 min
Apr 11, 5:03 PM CDTSevere Thunderstorm WarningTOPDickinson, Morris27 min
Apr 11, 6:36 PM CDTSevere Thunderstorm WarningTOPWabaunsee39 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.